Alert archive / California / High Surf Advisories in 2016

High Surf Advisory 8, NWS Eureka, CA

November 4, 2016Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this high surf advisory at Nov 4, 2016, 8:57 PM PDT for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Nov 5, 2016, 1:00 PM PDT. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2016, 8:57 PM PDT (03:57 UTC)
In effect from
Nov 5, 2016, 1:00 PM PDT
Expired
Nov 6, 2016, 7:00 AM PST
In force
19 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 4.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2095 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

270 
WHUS46 KEKA 050357
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
857 PM PDT FRI NOV 4 2016

CAZ101-103-104-109-051200-
/O.NEW.KEKA.SU.Y.0008.161105T2000Z-161106T1500Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
857 PM PDT FRI NOV 4 2016

...HIGH SURF ADVISORY IN EFFECT FROM 1 PM PDT SATURDAY TO 7 AM
PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 1 PM PDT SATURDAY TO 7 AM PST
SUNDAY. 

* WAVES AND SURF...BREAKING WAVES 19 TO 22 FEET ON WESTERLY FACING
  BEACHES.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING
  OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC
  AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE
  LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID
  AND TURBULENT OCEAN WATERS. MARINERS TRAVERSING THE BAR ARE
  URGED TO EXERCISE EXTREME CAUTION ESPECIALLY DURING MAX EBB
  WHICH IS PREDICTED TO OCCUR AROUND 7 PM...OR STAY IN PORT UNTIL
  THE THREAT SUBSIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
4 follow-up statements
769 
WHUS46 KEKA 051158
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
458 AM PDT SAT NOV 5 2016

CAZ101-103-104-109-052300-
/O.CON.KEKA.SU.Y.0008.161105T2000Z-161106T1500Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
458 AM PDT SAT NOV 5 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 1 PM PDT THIS
AFTERNOON TO 7 AM PST SUNDAY...

* WAVES AND SURF...BREAKING WAVES 19 TO 22 FEET ON WESTERLY 
  FACING BEACHES. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING
  OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC
  AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE
  LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID
  AND TURBULENT OCEAN WATERS. MARINERS TRAVERSING THE BAR ARE
  URGED TO EXERCISE EXTREME CAUTION ESPECIALLY DURING MAX EBB
  WHICH IS PREDICTED TO OCCUR AROUND 7 PM...OR STAY IN PORT UNTIL
  THE THREAT SUBSIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
102 
WHUS46 KEKA 052225
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
325 PM PDT SAT NOV 5 2016

CAZ101-103-104-109-060630-
/O.CON.KEKA.SU.Y.0008.000000T0000Z-161106T1500Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
325 PM PDT SAT NOV 5 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SUNDAY...

* WAVES AND SURF...BREAKING WAVES 19 TO 22 FEET ON WESTERLY 
  FACING BEACHES. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING
  OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC
  AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE
  LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID
  AND TURBULENT OCEAN WATERS. MARINERS TRAVERSING THE BAR ARE
  URGED TO EXERCISE EXTREME CAUTION ESPECIALLY DURING MAX EBB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
337 
WHUS46 KEKA 060418
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
918 PM PDT SAT NOV 5 2016

CAZ101-103-104-109-061500-
/O.CON.KEKA.SU.Y.0008.000000T0000Z-161106T1500Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
918 PM PDT SAT NOV 5 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST SUNDAY...

* WAVES AND SURF...BREAKING WAVES 19 TO 22 FEET ON WESTERLY 
  FACING BEACHES. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF 
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE 
  INTO THE FRIGID AND TURBULENT OCEAN WATERS. MARINERS 
  TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME CAUTION 
  ESPECIALLY DURING MAX EBB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$
786 
WHUS46 KEKA 061026
CFWEKA

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
226 AM PST SUN NOV 6 2016

CAZ101-103-104-109-061500-
/O.CON.KEKA.SU.Y.0008.000000T0000Z-161106T1500Z/
COASTAL DEL NORTE-NORTHERN HUMBOLDT COAST-SOUTHWESTERN HUMBOLDT-
MENDOCINO COAST-
226 AM PST SUN NOV 6 2016

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST THIS
MORNING...

* WAVES AND SURF...BREAKING WAVES 19 TO 22 FEET ON WESTERLY 
  FACING BEACHES. 

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF 
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE 
  INTO THE FRIGID AND TURBULENT OCEAN WATERS. MARINERS 
  TRAVERSING THE BAR ARE URGED TO EXERCISE EXTREME CAUTION 
  ESPECIALLY DURING MAX EBB. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this high surf advisory went out at Nov 4, 3:49 PM PDT, 5 hours 8 minutes earlier.

Area forecast discussion, Nov 4, 3:49 PM PDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
349 PM PDT Fri Nov 4 2016

.SYNOPSIS...Dry conditions will prevail for one more day, as high
pressure dominates our weather. An approaching cold front will
bring rain to the region for Saturday, with some of the rainfall
moderate to heavy in intensity at times. As the system departs the
region Sunday, showers will linger but any rainfall will be very
light. Mainly dry conditions are expected Monday south of Del
Norte County, with rain overspreading the region area-wide for
your Tuesday.

&&

.DISCUSSION...Beautiful day observed across NW CA on Friday as
pre frontal ridging keeps skies generally clear and temperatures
warm. A return to wet weather is in store for the weekend as a
short- wave trough and associated cold front approaches the
region. Rain will develop from west to east during the day, with
rainfall becoming fairly widespread by afternoon and evening.
Looking at the sounding data from SPC's climatology page for
Medford and Oakland in the Saturday afternoon to Sunday morning
time frame, precipitable water values are running around the 95th
percentile, which is a good signal for at least periods of heavy
rainfall. At this point it looks like 1 to 3 inches of rainfall
are possible for Humboldt and Del Norte counties with lighter
amounts south and east of there. Showers will linger for Sunday. A
short-wave ridge will bring dry weather to locations south of Del
Norte County on Monday, with just a few showers expected there as
they'll remain closer to the southwest flow and embedded jet
stream disturbances aloft during the day. Another short-wave
trough passing by the region Tuesday will bring another round of
widespread rainfall to Northwestern California. Heading into the
middle of the week, the previously mentioned shortwave ridge will
re-intensify as it becomes trapped between the jet stream to our
northwest, and a cutoff low over eastern New Mexico or west Texas.
This will maintain dry weather across our neck of the woods,
before another approaching trough dampens this ridge out, just in
time for some rainfall to return to parts of the region next
weekend. /PD/JT

&&

.AVIATION...An approaching frontal boundary will cause conditions to
deteriorate Saturday as south winds increase and rains bring reduced
ceilings and visibilities to northwest California. Prior to the
front arriving, conditions should be mostly VFR through the rest of
the day with some coastal haze possible near sunset. Models suggest
that stratus could develop along the coast and across interior
valleys tonight but conflicting solutions lower confidence in the
timing and likelihood of this occurring. For now, alluded to
possible MVFR to IFR ceilings for KCEC and KACV around 05Z and again
around 10Z tonight. Confidence is higher with poor conditions as the
front makes impact on Saturday. /KML

&&

.MARINE...Multiple large westerly swell systems will maintain
elevated seas through early next week. Seas today dropped only by a
few feet with the next swell forecast to propagate the waters
tonight and build to 15 to 17 feet around 16 seconds by Saturday
afternoon. This could bring 20+ ft breaking waves in the surf zone.
The swell will subside Sunday through Monday. This may be the best
weather window for those looking to get some crab over the next week
with the nearshore sea state possibly falling below 10 ft. This will
be shortlived as another swell builds across the waters Tuesday-
Wednesday and again late next week. An approaching front will bring
a round of fresh-south winds primarily to the northern waters for the
early half of Saturday. Otherwise moderate to fresh south winds are
expected through early next week. /KML

.BEACH HAZARDS...A building westerly swell will bring large surf to
northwest California beaches through the weekend. Beachgoers should
be cautious as large waves will run farther up beaches, over rocks,
and over jetties that may normally stay dry. Breakers will approach
20+ ft on Saturday afternoon. Stay farther back from the water and
never turn your back on the ocean. /KML

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until 4 AM PST Monday for PZZ450-455-470-
     475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 4, 3:36 AM PDT, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
336 AM PDT FRI NOV 4 2016

CAZ101>113-051045-
COASTAL DEL NORTE-DEL NORTE INTERIOR-NORTHERN HUMBOLDT COAST-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY-
MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR-
NORTHEASTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
336 AM PDT FRI NOV 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

High Surf Advisories in California, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.